State or Country of residence: Texas
Quinolone taken: Cipro, March '98; Levaquin, Feb '03
Reason for the Quinolone: Cipro for diarrhea, Levaquin for sinus infection
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : Cipro - 10 days, Levaquin - 4 days
How long ago did you take the Quinolone?: Cipro - March '98, Levaquin - Feb '03
How much have you recovered as of now?: 20%
Does your doctor agree the Quinolone is the cause of your problems?: No
Do you have a history of seizures or neurological problems?: Yes
Please list anything your doctor did that helped in your recovery: I've seen many doctors; it varies from person to person whether they even believe the 'floxings' are true. Even those who tend to believe it, they admit they wouldn't know how to treat it
What has helped you in your recovery?: Just trying to keep
stress levels to a minimum, but half of my Quinolone problems are heightened
anxiety, depression and insomnia, so it's a catch-22
|Jan-98, I came down with a bout of diarrhea
seemingly triggered by eating at a local pizza place. 2-3 weeks later I went
to my GP who prescribed Cipro (250mg 2xday) for ten days. 12 hours into
taking it I was very nervous (already had a nervous disposition). A few days
later I realized the Cipro was aggravating me this way. A call to the doctor
just ended up having the nurse recommend I stay with the course of meds
until they are finished. Upon finishing the med, most of the nervousness
went away but the diarrhea continued (later would find out some food
allergies needed addressing). However my immune system showed signs of
weakness in the following weeks. 13 weeks after the Cipro was finished i
woke up with what felt like a stroke. I woke up literally feeling sort of
drunk, all my skin had lost some of its sensation and my mind was slow, so
concentration and memory problems were bad. It lightened up somewhat over
the next few months and nothing was done to address it as one GP chalked it
up to viral or maybe mononucleosis.
A year went by and I only recovered maybe 40% from the neuro difficulties, which in sum leave me feeling like I have alcohol in my system. Since I see stars almost constantly, and in conjunction with a theory from a doctor from Emory Univ and a MRI/MRA readings, I most likely have some inflammation in the brain and/or blood vessels to the brain, causing me to seem kinda out of it 24/7.
Clinical evidence to date has chronic eosonophils high in the CBC. ANA level of 1280:1 or 640:1, depending on the lab. For years my symptoms got neither worse nor better but coping became difficult around 2001 and I was put on Paxil. The physicians tried to push the issue that everything was stress caused but none of their meds worked and even some beneficial therapy didn't undo all these symptoms so they quit pushing the stress theory as much.
Feb '03 I had a month long cold and another GP prescribed Levaquin as a preventative measure for a sinus infection. Within hours I noticed an increase in anxiety but for some reason I didn't put the two together until the 4th day (was taking them just once a day). By the 4th day I was near hysterical. Previously a half dose of Paxil kept me stable as far as anxiety/mental state. Now it didn't work in the least and benzodiazapines were enlisted just so I could sleep and not spiral down into a panic attack/breakdown. Also, the Levaquin re-inflamed a joint in my toe. Before the Levaquin I stubbed a toe pretty bad and it was red for a week or so but got back to normal. Levaquin re-inflamed this joint for weeks. My visit to the Rheumatologist proved informative in that many of his patients who have Lupus or a form of arthritis get aggravations from Quinolones.
All in all, for 6 1/2 years I've had this 'brain fog', which may be too vague a term. It's not some benign form of depression driven malaise. It's like Oxygen deprivation, as I see stars and feel partially intoxicated all the time. My mind doesn't work as efficiently so memory and concentration are not optimal. My surroundings seem distant, a copy of a copy so enjoyment from the everyday things or even the not-so everyday things is difficult since coherency is affected. So far I haven't found anything to help it. Exercising doesn't seem to help or invigorate me, although I did work my way up to jogging a 9:30 mile/5k last year. My strength, and stamina levels are affected as well. Diarrhea continues each day to a certain extent but I've had to cut out wheat an a host of other foods just to partially control it. The past two years, since the Levaquin experience (2nd of 2 floxings), I've had to depend on Klonopin or something similar to sleep. Evidently my sensitivity to meds increased after Levaquin and most of the normal SSRI's and such are too much for my body and usually just aggravate my anxiety and insomnia.
Last Updated 2/07/05